Illinois, 2006Tornadoes and Flash Flood in Illinois, May 31, 2006
May 31, 2006 · NWS ILX · 11 events in 5 counties and zones
8 tornado, 1 thunderstorm wind, 1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 9:45 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, May 31, 9:45 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT WED MAY 31 2006
.UPDATE...
SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY BOUNDARY SNAKED NE/SW
ACROSS CENTRAL ILLINOIS THIS MORNING. NOT MUCH OF AN AIRMASS CHANGE
BEHIND THIS FEATURE... UNTIL YOU GET UP INTO MINNESOTA/WISCONSIN.
ACROSS OUR AREA... THIS BOUNDARY IS DEFINED BY LITTLE MORE THAN A
WIND SHIFT LINE... WITH LOW LEVEL MOISTURE POOLING OUT AHEAD OF IT.
MEANWHILE... ANOTHER REMNANT MCV/MESOLOW IS ALONG THE FRONT OVER
NORTH CENTRAL MISSOURI... THIS FEATURE IS NEARLY STATIONARY... BUT
MAY DRIFT WESTWARD IN TIME... WHILE THE FRONT SLOWLY SLIDES
SOUTHWARD.
CONVECTIVE DEBRIS A PROBLEM ONCE AGAIN... AND IT IS BEGINNING TO
LOOK A LOT LIKE YESTERDAY WHEN CONVECTION DID NOT FIRE UNTIL AFTER 3
PM. MODIFIED 12Z ILX SOUNDING... AS WELL RUC FORECAST SOUNDINGS...
INDICATE INSTABILITY WILL BE WEAKER THAN YESTERDAY... ON THE ORDER
OF 1200 J/KG. RUC HAS DONE A GOOD JOB OVER THE PAST TWO DAYS...
WHICH LENDS IT SOME CREDENCE. IT SEEMS TO HAVE ANALYSED THE
BOUNDARY WELL... AND CAUGHT ON TO THE LOW LEVEL MOISTURE/THETA-E
POOLING AHEAD OF THE BOUNDARY. SATELLITE IMAGERY SHOWS THE MOST
CLEARING IS ALSO ACROSS THIS AREA... ALLOWING TEMPERATURES TO CLIMB
PRETTY QUICKLY.
BASED ON THESE TRENDS... WILL RE-ADJUST POPS TO FOCUS THEM
ALONG/AHEAD OF OUR BOUNDARY FOR THIS AFTERNOON. SATELLITE IMAGERY
HINTS AT A FEW CU LINES FINALLY DEVELOPING IN OUR CLEARING AREA
WHERE THE MOISTURE IS POOLED UP.
MAX TEMPS WILL BE KEPT ROUGHLY THE SAME... JUST INCREASING A FEW
DEGREES IN THE EAST AND SOUTHEAST CONSIDERING THE PARTIAL CLEARING.
UPDATED ZFP WILL BE OUT IN JUST A BIT.
&&
.PREV DISCUSSION...
/ISSUED 230AM CDT WED MAY 31 2006/
MAIN FORECAST CONCERN WILL CONTINUE TO BE POPS...AS COLD FRONT
SLOWLY MOVES THROUGH THE AREA OVER THE NEXT 24 TO 36 HOURS.
06Z SURFACE CHART SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
STRETCHING FROM THE GREAT LAKES INTO NORTHERN MISSOURI. AHEAD OF
THE FRONT...OLD OUTFLOW BOUNDARY EVIDENT FROM NEAR CHICAGO
SOUTHWESTWARD TO COLUMBIA MISSOURI. ALOFT...UPPER RIDGING STILL
PREVAILS ACROSS THE EASTERN CONUS...HOWEVER RIDGE IS BEGINNING TO
GET FLATTENED SOMEWHAT...AS SEVERAL WEAK IMPULSES TRACK E/NE ACROSS
THE NORTHERN PLAINS AND SOUTHERN CANADA.
SHORT TERM...TODAY THROUGH FRIDAY...
FRONT PROGGED TO SLOWLY DROP INTO CENTRAL ILLINOIS LATER
TODAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS.
WITH FRONT AND OUTFLOW BOUNDARY IN THE VICINITY...AREAL COVERAGE OF
PRECIP LOOKS TO BE GREATER TODAY THAN IT HAS BEEN THE PAST TWO
DAYS. WILL GO WITH LIKELY POPS ACROSS MUCH OF THE KILX CWA...EXCEPT
ACROSS THE FAR E AND SE...FURTHER AWAY FROM THE BEST FOCUSING
MECHANISMS. WITH INCREASED CLOUD COVER AND RAIN CHANCES
TODAY...HIGH TEMPS WILL BE HELD DOWN SEVERAL DEGREES. 00Z NUMERIC
GUIDANCE LOOKS TOO COOL...SO WILL GO A FEW DEGREES ABOVE...WITH
HIGHS MAINLY IN THE LOWER TO MIDDLE 80S.
FRONT CONTINUES ITS GRADUAL SOUTHWARD PROGRESSION TONIGHT...REACHING
THE I-70 CORRIDOR BY 12Z THU. PRECIP ACROSS THE MIDWEST/PLAINS HAS
BEEN LARGELY DIURNAL FOR THE PAST SEVERAL DAYS...EVEN IN THE
VICINITY OF THE FRONT. WILL THEREFORE LOWER POPS TO 40 ACROSS THE
BOARD TONIGHT. MODELS CONTINUE TO INDICATE BOUNDARY HANGING AROUND
SOUTHEAST ILLINOIS THROUGH MUCH OF THE DAY THURSDAY. WILL ADJUST
POPS TO INCLUDE MENTION OF MORNING PRECIP CHANCES ACROSS THE CENTRAL
ZONES...LINGERING INTO THE AFTERNOON ACROSS THE SE.
LONG TERM...SATURDAY THROUGH TUESDAY...
IN THE EXTENDED...NW UPPER FLOW PATTERN PREVAILS ACROSS THE MIDWEST
THIS WEEKEND...WITH RIDGING SLOWLY BUILDING BACK INTO THE REGION BY
THE MIDDLE OF NEXT WEEK. BIG QUESTION OVER THE WEEKEND WILL BE
WHETHER OR NOT SHORT-WAVE ENERGY RIDING UP AND OVER DEVELOPING
CENTRAL PLAINS RIDGE WILL AFFECT THE WEATHER ACROSS ILLINOIS.
MODELS STILL IN DISAGREEMENT WITH THE FINER DETAILS...BUT THE
OVERALL TREND LOOKS DRY THROUGH MONDAY. AFTER THAT...ECMWF/GFS BOTH
DROP A MORE SIGNIFICANT WAVE AND ACCOMPANYING COLD FRONT INTO THE
GREAT LAKES ON TUESDAY. WILL INCREASE CLOUD COVER AND INTRODUCE A
20 POP AT THAT TIME. NO OTHER CHANGES MADE TO THE EXTENDED.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HARDIMAN/BARNES
Hazardous weather outlook, May 31, 10:20 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT WED MAY 31 2006
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1120 AM CDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE
WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.
THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH
OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE
INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE
I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS
BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE
MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL.
STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED...
SIMILAR TO THE PAST FEW DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND
BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND
SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.
HARDIMAN
Event by event
8 tornado, 1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Tornado, Champaign
- When
- May 31, 1:20 PM CST to 1:25 PM CST
- Where
- Champaign County, 2 mi SSE of Bondville
- Rating
- F0
- Path length
- 1.2 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.083, -88.350
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Piatt
- When
- May 31, 1:25 PM CST to 1:28 PM CST
- Where
- Piatt County, 1 mi SW of Bement
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -88.583
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Champaign
- When
- May 31, 1:33 PM CST to 1:36 PM CST
- Where
- Champaign County, 2 mi NW of Sadorus
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.983, -88.383
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Douglas
- When
- May 31, 1:34 PM CST to 1:38 PM CST
- Where
- Douglas County, 3 mi NNW of Tuscola
- Rating
- F0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.833, -88.300
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Douglas
- When
- May 31, 1:39 PM CST to 1:43 PM CST
- Where
- Douglas County, 7 mi WNW of Tuscola
- Rating
- F0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.833, -88.400
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Douglas
- When
- May 31, 1:39 PM CST to 1:43 PM CST
- Where
- Douglas County, 5 mi NW of Tuscola
- Rating
- F0
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -88.350
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Douglas
- When
- May 31, 1:41 PM CST
- Where
- Douglas County, 1 mi SW of Villa Grove
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -88.183
The tornado briefly touched down in a field. No damage or injuries were reported.
Tornado, Champaign
- When
- May 31, 1:43 PM CST to 1:46 PM CST
- Where
- Champaign County, 2 mi S of Tolono
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -88.250
The tornado briefly touched down in a field. No damage or injuries were reported.
Thunderstorm Wind, Champaign
- When
- May 31, 1:56 PM CST
- Where
- Champaign County, 2 mi SSE of Sadorus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -88.333
A few large trees were blown down.
Lightning, Macon
- When
- May 31, 2:13 PM CST
- Where
- Macon County, Decatur
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
A man was slightly injured by lightning on the east side of Decatur when the car he was riding in was struck.
Flash Flood, Sangamon
- When
- May 31, 2:40 PM CST to 4:00 PM CST
- Where
- Sangamon County, Springfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Very heavy rain fell in a short period of time over portions of Springfield. Two feet of water was reported over the intersection of MacArthur and Williams Boulevards. Sections of Koke Mill road were closed on the west side of town due to water flowing over the road. Numerous viaducts in town were reported flooded.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in Ohio, May 31, 2006$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510751, 5510752, 5510753, 5510754, 5510755, 5510756, 5510757, 5510758, 5510759, 5510760, 5510761.